Alert archive / Maryland / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 437, NWS Baltimore/Washington

August 22, 2021Saint Mary's County, Maryland

NWS Baltimore/Washington issued this severe thunderstorm warning at Aug 22, 2021, 1:51 PM EDT for Saint Mary's County, Maryland. It was in force for 39 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 22, 2021, 1:51 PM EDT (17:51 UTC)
Expired
Aug 22, 2021, 2:30 PM EDT
In force
39 min
Issued by
NWS Baltimore/Washington
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Saint Mary's County, MD

The radar

The Dover AFB radar (KDOX), 116 km from the middle of the area, began a volume at 17:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 22, 1:51 PM EDTHAIL 12 W Callaway, MD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Wallops Is Stn, VA (KWAL), launched 12:00Z, 5.9 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Wallops Is Stn, VA at 12:00Z on 2021-08-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1445 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Wallops Is Stn, VA at 12:00Z on 2021-08-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -34 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1445 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
876 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
-34 m²/s²
0-3 km storm-relative helicity
8 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

210 
WUUS51 KLWX 221751
SVRLWX
MDC037-221830-
/O.NEW.KLWX.SV.W.0437.210822T1751Z-210822T1830Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Baltimore MD/Washington DC
151 PM EDT Sun Aug 22 2021

The National Weather Service in Sterling Virginia has issued a

* Severe Thunderstorm Warning for...
  Southern St. Marys County in southern Maryland...

* Until 230 PM EDT.

* At 151 PM EDT, severe thunderstorms were located along a line
  extending from near Saint Clements Bay to near Saint Inigoes Creek,
  moving southeast at 10 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Damaging winds will cause some trees and large branches 
           to fall. This could injure those outdoors, as well as 
           damage homes and vehicles. Roadways may become blocked by 
           downed trees. Localized power outages are possible. 
           Unsecured light objects may become projectiles.

* Locations impacted include...
  Lexington Park, Leonardtown, Piney Point, Tall Timbers, Saint
  Inigoes Creek, Saint Marys City, Saint George Island, Saint
  Clements Bay, Saint Marys River, White Point Beach, California,
  Patuxent River Naval Air Station, Bushwood, Clements, Abell, Valley
  Lee, Scotland, Great Mills, Drayden and Saint Inigoes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3802 7632 3809 7648 3820 7660 3821 7673
      3834 7682 3830 7636 3825 7638 3814 7630
TIME...MOT...LOC 1751Z 320DEG 9KT 3826 7670 3816 7634 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

RCM
2 follow-up statements
545 
WWUS51 KLWX 221815
SVSLWX

Severe Weather Statement
National Weather Service Baltimore MD/Washington DC
215 PM EDT Sun Aug 22 2021

MDC037-221830-
/O.CON.KLWX.SV.W.0437.000000T0000Z-210822T1830Z/
St. Marys MD-
215 PM EDT Sun Aug 22 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 PM EDT
FOR SOUTHERN ST. MARYS COUNTY...

At 215 PM EDT, severe thunderstorms were located along a line
extending from White Point Beach to near Saint Inigoes Creek, moving
southeast at 10 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Damaging winds will cause some trees and large branches to 
         fall. This could injure those outdoors, as well as damage 
         homes and vehicles. Roadways may become blocked by downed 
         trees. Localized power outages are possible. Unsecured 
         light objects may become projectiles.

Locations impacted include...
Lexington Park, Leonardtown, Piney Point, Tall Timbers, Saint Inigoes
Creek, Saint Marys City, Saint George Island, Saint Clements Bay,
Saint Marys River, White Point Beach, California, Abell, Valley Lee,
Scotland, Great Mills, Drayden, Saint Inigoes, Park Hall, Oakley and
Dameron.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3802 7632 3809 7648 3820 7660 3821 7673
      3827 7676 3832 7657 3825 7638 3814 7630
TIME...MOT...LOC 1815Z 320DEG 9KT 3822 7665 3812 7630 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

RCM
063 
WWUS51 KLWX 221826
SVSLWX

Severe Weather Statement
National Weather Service Baltimore MD/Washington DC
226 PM EDT Sun Aug 22 2021

MDC037-221836-
/O.EXP.KLWX.SV.W.0437.000000T0000Z-210822T1830Z/
St. Marys MD-
226 PM EDT Sun Aug 22 2021

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN ST. MARYS COUNTY WILL
EXPIRE AT 230 PM EDT...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Sterling Virginia.

LAT...LON 3802 7632 3809 7648 3820 7660 3821 7673
      3827 7676 3832 7657 3825 7638 3814 7630
TIME...MOT...LOC 1826Z 320DEG 9KT 3821 7664 3811 7629 

$$

ADS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 22, 10:34 AM EDT, 3 hours 17 minutes earlier.

Area forecast discussion, Aug 22, 10:34 AM EDT, 3 hours 17 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
1034 AM EDT Sun Aug 22 2021

.SYNOPSIS...
An upper-level low will remain overhead into the evening while
Henri tracks northward toward Long Island/New England. High
pressure will build in for the first half of the week before a
cold front approaches from the north during the second half of
the week. This boundary may stall over the region by next
weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...
Mid morning update: No major changes to the forecast this
morning. Henri has tracked northward toward the southern New
England coastline, and its center is located near Block Island,
RI as of 1030 AM. Current radar imagery shows showers across
northeastern MD, with a few isolated showers starting to pop up
closer to the DC metro in MD. A chance for a brief shower or
storm exists anywhere in the forecast area this afternoon, with
northeast MD having the greatest chance for longer lasting and
more numerous showers. Previous discussion follows...

As of 07Z this morning, Hurricane Henri is continuing its
northward track while residing a couple hundred miles off the
central New Jersey coast. Meanwhile, a stagnant upper low
remains in the area while centered over northern Virginia. Its
position shift should shift slightly to the east over the next
12 hours while Henri approaches eastern Long Island. The net
combination of these features will maintain a modified tropical
air mass over the Mid-Atlantic. 06Z special soundings from KIAD
and KWAL have yielded 1.75 inch precipitable water values which
are a bit down from 48 hours ago. While the region should
largely be removed from any direct impacts from Hurricane Henri,
some banding features may sweep through portions of
northeastern Maryland. 00Z HREF 6-hour QPF probabilities of 1
inch or greater are non- zero, but low, from Baltimore up to
Cecil County. A Slight risk for flash flooding is highlighted
over areas of Cecil County with a Marginal risk extending back
to Maryland state route 15. With slow cell motions anticipated
in this regime, expect isolated instances of flooding through
tonight. Elsewhere, widely scattered showers will fire
underneath the upper low with accompanying heavy downpours.
These diurnally forced showers should wane by the mid/late
evening with the loss of heating.

Today's high temperatures will rise a few degrees relative to
the previous day. The current forecast places widespread mid to
upper 80s, with perhaps a few 90 degree readings near the I-64
corridor. Conditions remain humid with an accompanying mixed bag
of clouds and sun underneath the closed low. Overnight
conditions continue to be mild with minima in the low 70s along
and east of I-95 with 60s elsewhere. A mostly dry night is
expected aside from residual showers potentially sticking around
across northeastern Maryland.

&&

.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
To start out the work week, the stagnant upper low will
gradually merge or interact with the circulation aloft from
Henri. Trailing northwesterly cyclonic flow fills in over the
Mid-Atlantic region on Monday. While the best moisture will have
shifted offshore with the low-level convergence axis, models
still support 1.75 to 2.00 inch precipitable water values. This
in part appears to be in response to northerly flow advecting
tropical moisture down from Henri's circulation. Weak
perturbations in the northwesterly flow should combine with the
warm, humid air mass to support some showers and thunderstorms
during the afternoon/evening hours. Further warming is
advertised by the guidance which carries more locations to the
90 degree mark. The usual spots to escape the heat will be
across the Alleghenies, Blue Ridge, and Catoctins with highs in
the 70s to low 80s. Weak high pressure builds in from the west
overnight as a surface trough moves offshore. Low temperatures
stay mild, generally running 6 to 10 degrees above average.

As the longwave trough to start off the week moves offshore,
mid/upper heights begin to rise as ridging fills out much of the
eastern half of the nation. 850-mb temperatures begin rising
into the 20-22C range which dry adiabatically mixed down carries
surface temperatures into the mid 90s. Some spots could easily
achieve this although most spots remain in the low 90s.
Currently painting a dry forecast for the area underneath the
ridge, but cannot rule out a few showers from terrain forcing or
bay/river breezes. After a day with heat indices into the mid to
upper 90s, little relief will come overnight as lows stay in the
mid 70s across the DC and Baltimore city centers.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
Generally quiet long term pattern persists for the middle and latter
portions of the upcoming week. Upper level ridging will continue
Wednesday as Bermuda high pressure strengthens offshore. Hot and
humid conditions are likely to continue Wednesday through Friday
with temperatures in the low 90s for most and dew points in the low
70s. While conditions are expected to remain mostly dry during this
time, the nature of the unstable atmosphere will result in daily
chances for spotty showers and thunderstorms during the afternoon
and early evening hours. However, not anticipating any big storm
systems at this time. A back door cold front may try to approach the
region sometime over the weekend, which would result in more
widespread chances for showers and thunderstorms, as well as
decrease temperatures. However, confidence on this remains low at
this time.

&&

.AVIATION /15Z SUNDAY THROUGH THURSDAY/...
Similar conditions anticipated today compared to yesterday with
mostly VFR conditions expected. Winds will become more northerly
today as Henri tracks into the northeast. Some spotty showers and
thunderstorms are possible this afternoon, mainly over BWI, MTN, and
DCA where storms can briefly reduce CIG/VSBYs.

Mostly VFR conditions are slated for much of the upcoming week as
high pressure remains in control. Given the continued nature of the
hot/humid airmass, daily chances for spotty showers and
thunderstorms will continue during this time.

&&

.MARINE...
Sub-SCA conditions are anticipated for most through Tuesday.
Early on, increasing north to northwesterly flow on the western
extent of Henri may raise winds over the Chesapeake Bay close to
SCA criteria. As the circulation lifts away this evening, winds
turn over to southwesterly with gusts up to 15 knots. Further
decreases in wind speeds are expected for early in the work
week. Through Monday, some stronger showers may support Marine
Weather Statements, especially across the upper Chesapeake Bay.

Expect generally quiet weather over the waters throughout much of
next week as high pressure offshore results in a southerly flow.
However do continue the risk for daily afternoon/early evening
shower and thunderstorms, which may prompt hazardous conditions
briefly.

&&

.TIDES/COASTAL FLOODING...
Latest guidance has continued to keep tidal anomalies lower. Most
sites with the exception of DC Waterfront and Annapolis will remain
below action stage over the next few days. Otherwise, not
anticipating any minor tidal flooding issues over the next few
days.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...None.

&&

SYNOPSIS...BRO
NEAR TERM...BRO/KJP
SHORT TERM...BRO
LONG TERM...SOUZA
AVIATION...SOUZA
MARINE...SOUZA/BRO
TIDES/COASTAL FLOODING...
Hazardous weather outlook, Aug 22, 5:01 AM EDT, 8 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
501 AM EDT Sun Aug 22 2021

ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ052>057-230915-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
501 AM EDT Sun Aug 22 2021

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.

.DAY ONE...Today and Tonight

Isolated instances of flash flooding are possible today and
tonight in association with Henri, particularly near and
northeast of Baltimore.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be necessary today.

MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
WVZ050>053-055-230915-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Hampshire-Morgan-Berkeley-Jefferson-
Hardy-
501 AM EDT Sun Aug 22 2021

This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.

.DAY ONE...Today and Tonight

Isolated instances of flash flooding are possible today and
tonight in association with Henri, particularly near and
northeast of Baltimore.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be necessary today.

MDZ001-501-502-VAZ503-504-WVZ501>506-230915-
Garrett-Extreme Western Allegany-Central and Eastern Allegany-
Western Highland-Eastern Highland-Western Grant-Eastern Grant-
Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
501 AM EDT Sun Aug 22 2021

This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation not expected at this time.

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 22, 5:45 AM EDTCoastal Flood AdvisoryLWXAnne Arundel2 hr
Aug 22, 1:14 PM EDTSevere Thunderstorm WarningLWXSaint Mary's46 min
Aug 22, 2:14 PM EDTAreal Flood WarningLWXSaint Mary's2 hr
Aug 22, 4:41 PM EDTSevere Thunderstorm WarningLWXCharles, Prince George's49 min

Nearby

Severe Thunderstorm Warnings in Maryland, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.